Journal of Mathematical Sciences

, Volume 144, Issue 5, pp 4492–4499 | Cite as

Complete topological invariants of Morse-Smale flows and handle decompositions of 3-manifolds

  • A. Prishlyak


We construct a topological invariant for the canonical decomposition on prime and round handles associated with a Morse-Smale flow on a closed 3-manifold. We prove that the flows are topologically equivalent if and only if their invariants coincide.


Manifold Unstable Manifold Critical Element Stable Manifold Homotopy Class 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    V. S. Afraimovich and L. P. Shilnikov, “On singular sets of Morse-Smale systems,” Tr. Mosk. Mat. Obshch., 28, 181–214 (1973).Google Scholar
  2. 2.
    S. Kh. Aranson and V. Z. Grines, “Topological classification of flows on closed two-dimensional manifolds,” Usp. Mat. Nauk, 41, No. 1, 149–169 (1986).MathSciNetGoogle Scholar
  3. 3.
    S. Kh. Aranson and V. Z. Grines, “Topological classification of cascades on closed two-dimensional manifolds,” Usp. Mat. Nauk, 45, No. 1, 1–35 (1990).MATHMathSciNetGoogle Scholar
  4. 4.
    D. Asimov, “Round handles and non-singular Morse-Smale flows,” Ann. Math., 102, 41–54 (1975).CrossRefMathSciNetGoogle Scholar
  5. 5.
    D. Asimov, “Notes on the topology of vector fields and flows,” in: Visualization 93, San Jose, CA (1993), pp. 1–23.Google Scholar
  6. 6.
    F. Beguin and C. Bonatti, “Flots de Smale en dimension 3: Présentation finie de voisinages invariants d’ensembles selles,” Topology, 41, 119–162 (2002).MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    C. Bonatti and R. Langevin, Difféomorphismes de Smale des Surfaces, Soc. Math. France, Vol. 250, Astérisque, Paris (1998).Google Scholar
  8. 8.
    G. Fleitas, “Classification of gradient-like flows in dimension three,” Bol. Soc. Brasil Mat., 2, No. 6, 155–183 (1975).CrossRefMathSciNetGoogle Scholar
  9. 9.
    J. Frank, “Symbolic dynamics in flows on three-manifolds,” Trans. Amer. Math. Soc., 279, 231–236 (1983).CrossRefMathSciNetGoogle Scholar
  10. 10.
    A. A. Oshemkov and V. V. Sharko, “On the classification of Morse-Smale flows on two-dimensional manifolds,” Mat. Sb., 189, No. 8, 93–140 (1998).MathSciNetGoogle Scholar
  11. 11.
    M. Peixoto, “On the classification of flows on two-manifolds,” in: M. Peixoto, ed., Dynamical Systems, Academic Press (1973), pp. 389–419.Google Scholar
  12. 12.
    L. Plachta, “The combinatorics of gradient-like flows and foliations on closed surfaces, I. Topological classification,” Topology Appl., 128, No. 1, 63–91 (2003).MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    A. O. Prishlyak, “On graphs inserted in a surface,” Usp. Mat. Nauk, 52, No. 4, 211–212 (1997).MathSciNetGoogle Scholar
  14. 14.
    A. O. Prishlyak, “Morse-Smale vector fields with a finite number of special trajectories on 3-manifolds,” Dokl. Nats. Akad. Nauk Ukrainy, 6, 43–47 (1998).MathSciNetGoogle Scholar
  15. 15.
    A. O. Prishlyak, “Morse-Smale vector fields without closed trajectories on 3-manifolds,” Mat. Zametki, 71, No. 2, 230–235 (2002).MATHMathSciNetGoogle Scholar
  16. 16.
    A. O. Prishlyak, “Topological equivalence of functions and Morse-Smale vector fields on 3-manifolds, ” in: Topology and Geometry. Proc. Ukrainian Math. Congress, 2001, Kiev (2003), pp. 29–38.Google Scholar
  17. 17.
    K. de Rezende, “Smale flow on the three-sphere,” Trans. Amer. Math. Soc., 303, No. 1, 283–310 (1987).MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Ya. L. Umanskii, “Necessary and sufficient conditions for the topological equivalence of three-dimensional Morse-Smale dynamical systems with a finite number of singular trajectories,” Mat. Sb., 181, No. 2, 212–239 (1990).Google Scholar
  19. 19.
    I. Vlasenko, “Complete invariant for Morse-Smale diffeomorphisms on 2-manifolds,” in: V. V. Sharko, ed., Some Problems of Modern Math., Vol. 25, Kiev Mat. Inst. (1998), pp. 60–93.Google Scholar
  20. 20.
    X. Wang, “The C-algebras of Morse-Smale flows on two-manifolds,” Ergodic Theory Dynam. Systems, 10, 565–597 (1990).MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2007

Authors and Affiliations

  • A. Prishlyak
    • 1
  1. 1.Geometry DepartmentKiev National UniversityKievUkraine

Personalised recommendations